Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
Commonly Searched Resource Types
1 - 4 of 4
Blandford A, Dykes PC, Franklin BD, et al. Drug Saf. 2019;42:1157-1165.
Intravenous medication infusions are an important target for safety interventions. Many infused medications, such as opioids and chemotherapy, require vigilant adherence to protocol to prevent harm. Technical solutions to infusion errors such as computerized provider order entry, barcode medication administration, and smart infusion pumps have been implemented with some success. Investigators compared infusion errors in the United States, where all three technical interventions are common, to the United Kingdom, where those technical interventions are rare. Minor errors were common in each country, but only 0.8% of infusions placed patients at serious risk of harm. Although the details of errors in both countries differed in detail, rates of error and harm were similar. A WebM&M commentary described a chemotherapy infusion error that caused renal failure.
Mekonnen AB, McLachlan AJ, Brien J-AE, et al. J Pharm Policy Pract. 2018;11:2.
Researchers conducted eight focus groups to understand how to better engage Ethiopian hospital pharmacists in medication safety. Most expressed enthusiasm about having an active role in safety as long as concerns related to space, resources, and training were addressed. A recent PSNet perspective examined team-based approaches to improving safety during hospital discharge.
L'Hommedieu T, DeCoske M, Lababidi RE, et al. Am J Health Syst Pharm. 2015;72:1266-8.
Miscommunication during transitions of care can contribute to medication errors. This commentary describes an initiative to involve pharmacy students in care transitions services. Although the authors found that scheduling and training the students for the program was a challenge, 30-day readmission rates were lower for patients who received transitions of care services with pharmacy students versus those who did not.
Schnoor J, Rogalski C, Frontini R, et al. Patient Saf Surg. 2015;9:12.
Look-alike sound-alike medications can contribute to confusion and result in drug administration errors. This commentary illustrates how switching to a generic brand of medication to save costs was a factor in recurring underdosing errors. The authors provide recommendations to improve the safety of stocking medications.